Texas, 2002Flash Flooding and Damaging Winds in Texas, October 18 to 19, 2002
October 18 to 19, 2002 · NWS FWD · 17 events in 12 counties and zones
14 flash flood, 2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $273,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 18, 11:34 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 18, 11:34 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT FRI OCT 18 2002
.AVIATION...
SURFACE WINDS ARE INCREASING AS VERTICAL MIXING BRINGS DOWN SOME OF
THE STRONGER MOMENTUM JUST ABOVE THER SURFACE. PROGRESSIVE UPPER LOW
CONTINUES MOVING EAST WITH HEAVY RAINFALL MOVING OVER METROPLEX AT
THIS TIME. RAIN AND THUNDERSTORMS WILL OVERSPREAD THE KACT AREA BY
LATE AFTERNOON. RAINFALL TOTALS OF ONE TO TWO INCHES AREAWIDE ARE
LIKELY BY NOON SATURDAY. AS THE UPPER LOW KICKS OUT...RAIN WILL END
FROM WEST TO EAST DURING MORNING SATURDAY WITH IMPROVING CEILINGS BY
AFTERNOON.
/FORECASTER ROBBINS=34
.PUBLIC...
HAVE UPDATED TO LOWER TEMPS THIS AFTERNOON AS EXTENSIVE CLOUD COVER
IS INCREASING...ALONG WITH AREAL COVERAGE OF RAIN. IN ADDITION...
UPPED POPS IN THE WEST FOR CURRENT ACTIVITY. ADDED MENTION OF HEAVY
RAINS THIS AFTERNOON AND EVENING...AND ADJUSTED WORDING SATURDAY TO
END MAIN PRECIP BY MIDDAY.
UPPER LOW APPEARS TO BE FASTER THAN MODELS PROGGED...AND WITH DRY
SLOT MOVING INTO REGION SATURDAY...EXPECT MAIN AREA OF RAIN TO MOVE
INTO THE EASTERN PORTIONS BY AFTERNOON. THEN...ONLY RESIDUAL RAIN
EXPECTED SATURDAY NIGHT WITH WRAP AROUND MOISTURE AS FRONT MOVES
THROUGH.
WHILE RAINS MAY BE HEAVY AT TIMES THIS AFTERNOON INTO SATURDAY
MORNING...EXPECT ONLY ISOLATED URBAN PROBLEMS...AND IN AREAS WHERE
THERE ARE TYPICAL PROBLEMS...WITH MAIN THREAT OVER BY SATURDAY
AFTERNOON.
.FWD...NONE.
42
Hazardous weather outlook, Oct 18, 8:51 AM CST, 4 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191545-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
951 AM CDT FRI OCT 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
RAIN AND THUNDERSTORMS WILL SPREAD OVER THE AREA BY LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS WILL TOTAL
ONE TO TWO INCHES BY NOON SATURDAY WITH SOME ISOLATED THREE INCH
AMOUNTS IN THE HEAVIER THUNDERSTORMS. LOCALIZED FLOODING OF STREETS
AND CREEKS MAY OCCUR... HOWEVER NO WIDESPREAD FLOODING PROBLEMS ARE
ANTICIPATED.
ALTHOUGH IT IS POSSIBLE THAT ONE OR TWO OF THE THUNDERSTORMS COULD
BECOME SEVERE LATE THIS AFTERNOON OR TONIGHT...THE PRIMARY HAZARD
FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT SOUTH AND WEST OF A CISCO...DALLAS...CENTERVILLE LINE.
.DAYS TWO THROUGH SEVEN...
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING HOURS SATURDAY AND NO HAZARDOUS WEATHER IS
ANTICIPATED BEYOND THE EARLY MORNING HOURS.
&&
FORECASTER ROBBINS=34
Event by event
14 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Eastland
- When
- October 18, 12:55 PM CST to 3:35 PM CST
- Where
- Eastland County, Cisco
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Water over Highways 183 and 246 south of Cisco near the Sabana River.
Flash Flood, Eastland
- When
- October 18, 3:35 PM CST to 4:35 PM CST
- Where
- Eastland County, Eastland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
West Commerce street in Eastland barricaded due to high water.
Flash Flood, Eastland
- When
- October 18, 3:35 PM CST to 4:35 PM CST
- Where
- Eastland County, Countywide
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Many county roads, especially in the south part of the county, had substantial flash flood damage.
Flash Flood, Tarrant
- When
- October 18, 4:09 PM CST to 4:39 PM CST
- Where
- Tarrant County, Ft Worth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Intersection of Old Decatur Road and Highway 287 under water.
Flash Flood, Dallas
- When
- October 18, 5:15 PM CST to 5:45 PM CST
- Where
- Dallas County, Garland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Duck Creek in Garland covering several roads.
Flash Flood, Parker
- When
- October 18, 6:00 PM CST to 6:30 PM CST
- Where
- Parker County, Peaster
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Several roads off FM 920 near Peaster covered with two feet of water.
Flash Flood, Dallas
- When
- October 18, 8:15 PM CST to 9:15 PM CST
- Where
- Dallas County, Dallas
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Flooding was reported at interchanges and on ramps along Interstate 20, Northwest Highway, and Woodall Rogers.
Flash Flood, Hunt
- When
- October 19, 1:30 AM CST to 2:30 AM CST
- Where
- Hunt County, Greenville
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
High water rescues were reported on Highway 69 north of Greenville, and on Highway 66 and FM 36,between Royse City and Caddo Mills.
Flash Flood, Rockwall
- When
- October 19, 2:02 AM CST to 3:02 AM CST
- Where
- Rockwall County, Royse City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Highway 66 and FM 35 flooded.
Flash Flood, Collin
- When
- October 19, 2:05 AM CST to 3:05 AM CST
- Where
- Collin County, Melissa
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Highway 5 between Melissa and Anna impassable, Highway 121 near Melissa impassable, and Highway 380 at Highway 78 underpass flooded. Numerous other county and farm to market roads flooded.
Flash Flood, Lamar
- When
- October 19, 2:28 AM CST to 3:30 AM CST
- Where
- Lamar County, Paris
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Some creeks flooding FM 905 and the Southeast Loop around Paris.
Thunderstorm Wind, Navarro
- When
- October 19, 2:30 AM CST
- Where
- Navarro County, Corsicana
- Measured
- 60 kt (69 mph)
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.100, -96.467
On the north side of Corsicana, thunderstorm winds blew down some trees and fences, and also blew the brick off the sides of 3 or 4 apartment buildings, damaging nearby cars.
Flash Flood, Lamar
- When
- October 19, 2:35 AM CST to 3:30 AM CST
- Where
- Lamar County, Paris
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Flooding in the southeast part of Paris.
Flash Flood, Delta
- When
- October 19, 2:40 AM CST to 3:40 AM CST
- Where
- Delta County, Cooper
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
County roads flooded southwest of Cooper.
Thunderstorm Wind, Kaufman
- When
- October 19, 2:40 AM CST to 2:55 AM CST
- Where
- Kaufman County, Kaufman
- Measured
- 60 kt (69 mph)
- Property damage
- $75,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.583, -96.317
Downburst left a path approximately 300 feet wide from northwest to southeast. Numerous businesses unroofed with doors and windows blown out. there were also numerous signs and trees blown down.
Flash Flood, Hopkins
- When
- October 19, 6:25 AM CST to 7:25 AM CST
- Where
- Hopkins County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Highways 19, 2653 north of Brashear closed due to high water. Highway 11 west of Sulphur Springs closed due to high water.
Heavy Rain, Tarrant
- When
- October 19, 3:45 PM CST
- Where
- Tarrant County, Richland Hills
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Heavy rain partially collapsed the roof of the Sir Loin Steakhouse.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, October 18, 2002$90,000 · 1 in hail · 12 events
- Hail in Texas, October 18, 2002$25,000 · 1 in hail · 1 event
- Hail in Texas, October 18, 20021 in hail · 2 events
- Ice Storm in Alaska, October 18, 20021 event
- Hail in New Mexico, October 18, 20021.5 in hail · 1 event
- Hail in Florida, October 18, 20020.88 in hail · 1 event
- Hail in Texas, October 18, 20020.75 in hail · 1 event
- Flash Flood in New Mexico, October 18, 20021 event
- Damaging Wind in Texas, October 18, 2002$10 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318626, 5318627, 5322943, 5318628, 5318787, 5318788, 5318789, 5318790, 5318791, 5318792, 5318793, 5318798, 5318794, 5318795, 5318796, 5318797, 5318799.